Wyoming, 2017High Wind in Wyoming, February 7, 2017
February 7, 2017 · NWS SLC · 1 event in 1 county or zone
The same powerful storm system that produced strong winds in northern Utah also brought gusty winds to far southwest Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same powerful storm system that produced strong winds in northern Utah also brought gusty winds to far southwest Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 7, 4:13 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 7, 4:13 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 PM MST Tue Feb 7 2017
.SYNOPSIS...A warm and moist pacific system will impact mainly
northern and central Utah and southwest Wyoming through tonight.
A stronger pacific trough is expected to impact all areas Friday
through Saturday.
&&
.SHORT TERM (Through 00z Friday)...The deep moisture tap that had
been penetrating inland off the eastern pacific has now shifted
downstream of the area, with the remnant tap now impacting the
central high Sierra. Significant shadowing can be noted downstream
of the Sierra in satellite, with guidance continuing to trend
down in both PWAT and IVT over the next 12 hours. The next belt of
a strengthening eastern pacific jet continues to nose into
northern Utah with a near zonal (though slight WNW) orientation
driving strong deep layer WNW winds in the mid/upper levels. A
flattening wave embedded in this flow is currently tracking inland
across Oregon remaining poised to translate east through central
Idaho/northern Wyoming.
Precip across northern Utah has rapidly tapered with loss of the
deep moisture plume downstream, though ample moisture and a near
moist neutral profile coupled with the strong WNW winds continues
to maintain orographic precip along and downstream of the northern
mountains this afternoon (snow above 7/7500ft). Have maintained
the Winter Storm Warning due to additional light accumulations and
the strong winds in place, as the high mountain areas continue to
see adverse conditions in many locations. Refer to WSW for
additional details/impacts.
The near zonal pattern in place will begin to buckle across the
western Great Basin overnight tonight as a low amplitude ridge
builds along the pacific coast, this allowing the previously
mentioned wave to roll over in a southeasterly orientation across
SW Wyoming tomorrow morning. Shallow cold advection will occur
across northern Utah namely in the H6-H7 layer increasing low
level lapse rates while likely retaining orographic precip in and
downstream of the mountains into the morning hours. this said, building
heights aloft in response to the amplifying ridge upstream should
trend to reduce orographic influence and areal coverage of
mountain precip fairly rapidly Wednesday. Have trended PoPs down.
Models continue to remain in agreement that this ridge will shift
overhead Thursday allowing further buckling the upper jet while
lifting it well north of the area. WAA within this subsident
environment will trend to boost the already mild temps across the
area further, and continue to forecast mid to upper 50s many areas
along the Wasatch Front and near 70F in Dixie. Have shaved PoPs
all areas outside of the UT/ID border region Thursday as even with
somewhat ample moisture remaining in place, do not see any
mechanisms for lift south of Idaho.
.LONG TERM (AFTER 00Z Friday)...Models have stayed fairly
consistent and in agreement for the start of the long term period
with the deep trof in the ern Pac and a long fetch of deep
moisture on the downstream side of this trof streaming up from the
tropics and into the nwrn US.
Models continue to bring a heavy precip event to our CWA as the
Pac trof advances to the coast and this stream spreads into n UT
by early Fri. The moisture stream shifts gradually swd across the
CWA thru Fri night bringing widespread rain. Snow levels will
stay high during this time due to the tropical origins of this
moisture and heavy runoff could bring local flooding. This threat
exists both on steep drainages in rocky terrain as well as in
poorly drained areas with remaining snow pack.
A cold front associated with the main trof will be moving into
the CWA Fri eve and will advance across the CWA overnight into Sat
morning. This feature will drop snow levels and lower the flood
threat across the north. Meanwhile the moisture stream shifts out
of the srn CWA and the flood threat there will be ending as well.
A cold northerly flow follows the front across the CWA with some
snow possible down the to valley floors across the north Sat
morning.
Med range guidance diverges at this point on handling the closed
low that develops out of the srn end of the upper trof with the EC
farther south and east by Sun morning (over NM) with the precip
threat ending. The farther north and west GFS (over nern AZ) keeps
the threat of wrap around precip going into Mon. Prefer the EC
ideas here but have left some small pops in the south and east Sun
into Mon as confidence in any one solution is low.
The airmass becomes stable going into mid week and the BC guidance
wants to return the CWA to an inversion temp pattern. Suspect this
may be overdone as we have now warmed considerably and the
potential for a strong inversion will be lower once we're in mid
Feb.
&&
.AVIATION...VFR conditions and (strong at times)
southerly/southwesterly winds will prevail through the afternoon and
evening at the KSLC terminal. Winds will likely shift to the
west/northwest around 05-07Z. Although ceilings should generally
remain AOA 7K ft through the period, there is a chance ceilings will
briefly dip slightly below this value at times this aftn/evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 4 AM MST Wednesday for UTZ007>010-517.
WY...None.
&&
Merrill/Wilensky/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 7, 2:51 AM MST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 AM MST TUE FEB 7 2017
UTZ001>016-019>021-517-518-WYZ021-081415-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
251 AM MST TUE FEB 7 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES WILL CONTINUE IN THE MOUNTAINS NORTH OF
INTERSTATE 70 DURING THE DAY ALONG WITH STRONG GUSTY WINDS. GUSTY
WINDS ARE ALSO EXPECTED ACROSS THE WEST DESERT AND SOUTHWEST
WYOMING THIS AFTERNOON.
WINTER DRIVING CONDITIONS WILL CONTINUE TO IMPACT TRAVEL OVER THE
MOUNTAIN PASSES FROM SOLDIER SUMMIT NORTHWARD EARLY TUESDAY.
SNOW LEVELS WILL RISE TO NEAR 7500 TO 8000 FEET DURING THE AFTERNOON
WITH TRAVEL IMPACTS BECOMING LIMITED TO THE HIGHEST ELEVATIONS.
RAIN ON SNOW MAY CAUSE PONDING OF WATER IN AREAS WITH POOR
DRAINAGE...MAINLY IN WEBER...BOX ELDER AND CACHE COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT PACIFIC STORM WILL BRING POTENTIALLY HEAVY RAIN AND HIGH
ELEVATION SNOW TO THE OUTLOOK AREA FRIDAY INTO SATURDAY. HEAVY
RUNOFF COULD DEVELOP IN MANY DRAINAGES ACROSS THE AREA FROM THIS
RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/DEWEY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Uinta
- When
- February 7, 9:40 PM MST to 11:41 PM MST
- Where
- Uinta forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
Peak recorded wind gusts in Uinta County, Wyoming included 62 mph at the Evanston-Uinta County Airport - Burns Field ASOS and 59 mph at the Church Butte WYDOT sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680333.